Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 36, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 15, 2009, 11:24 PM EDT for Howard County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2009, 11:24 PM EDT (03:24 UTC)
- Expired
- May 16, 2009, 12:00 AM EDT
- In force
- 36 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
County Howard County, IN
The radar
The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 7:39 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 160324
SVRIND
INC067-160400-
/O.NEW.KIND.SV.W.0036.090516T0324Z-090516T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1124 PM EDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HOWARD COUNTY IN CENTRAL INDIANA...
THIS INCLUDES THE CITY OF KOKOMO...
* UNTIL MIDNIGHT EDT
* AT 1123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR RUSSIAVILLE...OR
8 MILES WEST OF KOKOMO...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KOKOMO AROUND 1135 PM EDT...
WAWPECONG AROUND 1150 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4041 8587 4041 8631 4043 8631 4044 8637
4052 8638 4058 8637 4058 8587
TIME...MOT...LOC 0323Z 259DEG 28KT 4050 8627
$$
DRT2 follow-up statements
000
WWUS53 KIND 160334
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1134 PM EDT FRI MAY 15 2009
INC067-160400-
/O.CON.KIND.SV.W.0036.000000T0000Z-090516T0400Z/
HOWARD-
1134 PM EDT FRI MAY 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR HOWARD COUNTY...
AT 1134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KOKOMO...MOVING EAST
AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KOKOMO AROUND 1135 PM EDT...
GREENTOWN AROUND 1150 PM EDT...
CONVERSE AROUND MIDNIGHT EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 4041 8587 4041 8631 4043 8631 4044 8637
4052 8638 4058 8637 4058 8587
TIME...MOT...LOC 0334Z 262DEG 28KT 4049 8615
$$
DRT000
WWUS53 KIND 160359
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1159 PM EDT FRI MAY 15 2009
INC067-160409-
/O.EXP.KIND.SV.W.0036.000000T0000Z-090516T0400Z/
HOWARD-
1159 PM EDT FRI MAY 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR HOWARD COUNTY WILL EXPIRE AT
MIDNIGHT EDT...
SEVERE THUNDERSTORMS ARE NO LONGER EXPECTED.
LAT...LON 4041 8587 4041 8631 4043 8631 4044 8637
4052 8638 4058 8637 4058 8587
TIME...MOT...LOC 0359Z 262DEG 28KT 4052 8590
$$
DRTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:00 PM EDT, 8 hours 24 minutes earlier.
Area forecast discussion, May 15, 3:00 PM EDT, 8 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 300 PM EDT FRI MAY 15 2009 .DISCUSSION PRIMARY CONCERN IS HEAVY RAIN AND STRONG STORM THREAT TONIGHT WHILE BUILDING RIDGE BRINGS EXTENDED DRY PATTERN LATE SATURDAY INTO MID WEEK AT LEAST. QUITE ACTIVE CONVECTION ACROSS NRN IL AS WARM FRONT PUSHES NORTH ACROSS CENTRAL ILLINOIS AND INDIANA. TEMPERATURES REACHING MID 70S TO LOWER 80S WHILE SURFACE DEWPOINTS HAVE OR WILL CLIMB TO MID AND UPPER 60S LATE AFTERNOON AND EVENING. MODELS HAVE COME INTO BETTER AGREEMENT AND FORECAST WILL BE A BLEND OF THESE. ONE AREA OF DIFFERENCE HOWEVER WAS IN QPF FOR TONIGHT WHICH HAS BEARING ON FLOOD WATCH. CHOSE TO AVERAGE GFS AND NAM QPF AND MOS GUIDANCE DATA BRINGING FCST QPFS AROUND ONE INCH TONIGHT. TONIGHT...SOMEWHAT MORE UNSTABLE RELATIVE TO CONDITIONS TWO NIGHTS BACK. DYNAMICS NOT QUITE AS STRONG AS TWO NIGHTS BACK WITH STRONGEST 850MB WINDS PUSHING NORTH OF FCST AREA BEFORE STORMS ARRIVE. END RESULT WILL STILL BE SUFFICIENT SHEAR AND INSTABILITY FOR POTENTIAL SEVERE ESPECIALLY EARLY IN EVENT OVER OUR NORTHWEST COUNTIES. HOWEVER GIVEN MARGINAL AMOUNT OF SEVERE CONVECTION TWO DAYS BACK AND TONIGHTS CONDITIONS SLIGHTLY LESS CONDUCIVE...ALONG WITH LATE NIGHT LESS FAVORABLE SEVERE WEATHER TIMING...DO NOT THINK SEVERE THREAT IS QUITE AS GREAT AS WEDNESDAY. GIVEN DECENT INFLUX OF DEEP LAYER MOISTURE...EXPECT HEAVY RAIN TO BE A THREAT BUT AGAIN NOT AS SERIOUS AS TWO DAYS AGO. HOWEVER...WITH ELEVATED STREAMS AND SATURATED SOIL...FLOODING REMAINS POSSIBLE IN HIGHEST QPF AREA CENTERED NEAR LAFAYETTE AND THUS HAVE INTRODUCED FLOOD WATCH. SATURDAY...MODELS MAINTAIN SOME PCPN ACROSS SOUTHERN COUNTIES DURING MORNING AS CDFNT PUSHES ACROSS OHIO RIVER. NO SIGNIFICANT CHANGE TO ONGOING FCST WITH THIS. BY LATE IN DAY SATURDAY SUN SHOULD BE SHINING IN NW COUNTIES WITH REMAINING HIGH CLOUDS THINNING AND CLEARING IN SOUTHEAST. SATURDAY NIGHT INTO TUESDAY...BUILDING SURFACE HIGH PRESSURE AND UPPER RIDGE TAKES CONTROL PROVIDNING DRY WEATHER. LOW DEWPOINTS AND LIGHT WINDS UNDER CLEAR SKIES SUNDAY AND MONDAY NIGHT MAY ALLOW FOR A FEW LOCATIONS TO BRIEFLY TOUCH UPPER 30S THOUGH WET AND WARM GROUND SHOULD PREVENT ANY CHANCE FOR FROST. WEDNESDAY THROUGH FRIDAY...FRONTAL BOUNDARY WILL HAVE PUSHED BACK INTO GREAT LAKES WITH SYSTEMS TRAVERSING NORTH PERIPHERY OF RIDGE FIRING CONVECTIVE SYSTEMS IN NORTHWEST FLOW. CENTRAL INDIANA SHOULD REMAIN ON SOUTH EDGE OF THIS STAYING DRY AND WARM BUT BEARS WATCHING FOR INTRODUCTION OF RAIN CHANCES AS EARLY AS WEDNESDAY. && .AVIATION...DISCUSSION FOR 15/1800Z TAFS WARM FRONT WILL LIFT NORTH ACROSS THE SITES THIS AFTERNOON. THE MOIST AIR BEHIND THE FRONT SHOULD ALLOW BROKEN CU TO CONTINUE THROUGH THE AFTN WITH CIGS AROUND BKN050. SCT CONVECTION WILL FIRE IN THE UNSTABLE ATMS. HOWEVER COVERAGE WILL BE TOO LOW TO MENTION OTHER THAN A CB MENTION. DIURNAL DRIVEN CONVECTION WILL DIMINISH BRIEFLY THIS EVENING...BUT MORE WIDESPREAD CONVECTION WILL ARRIVE AFT 06Z AS A COLD FRONT MOVES IN. TIMING LOOKS A BIT SLOWER THAN PREV EXPECTED SO HAVE SLOWED TIMING DOWN BY A COUPLE OF HOURS FROM PREV FORECASTS. SINCE TSRA STILL MORE THAN 12H OUT HAVE NOT PUT IN A TEMPO YET AS LATER FORECASTS CAN BETTER PIN DOWN THE TIMING. MVFR CONDS WILL LIKELY OCCUR IN ANY TSRA. AFTER FROPA CIGS WILL BECOME MVFR BY 13Z OR SO AND SHOULD REMAIN THAT WAY THRU ABOUT THE END OF THE PD. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...CS/CC PUBLIC...DT
Hazardous weather outlook, May 15, 3:55 PM EDT, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 355 PM EDT FRI MAY 15 2009 INZ036>049-051>057-060>065-067>072-162000- MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH- VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY- OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN- BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 355 PM EDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT ACROSS MUCH OF CENTRAL INDIANA...MAINLY NORTH OF A SULLIVAN TO NEW CASTLE LINE. ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING WHILE A SOLID LINE OF SHOWERS AND THUNDERSTORMS MOVES THROUGH AFTER MIDNIGHT. THE MAIN THREATS FROM THE STORMS WILL BE HEAVY RAIN THAT MAY CAUSE FLOODING. NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH ARE POSSIBLE IN THE STRONGEST STORMS. AN ISOLATED TORNADO CANNOT BE RULED OUT. RIVERS AND STREAMS WILL REMAIN IN FLOOD WITH ELEVATED FLOODING LEVELS POSSIBLE FROM RAINS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. EXTENSIVE FLOODING ALONG THE BIG BLUE RIVER...EAST FORK WHITE RIVER...EEL RIVER...MUSCATATUCK RIVER...WABASH RIVER...WHITE RIVER...AND MANY SMALLER STREAMS AND CREEKS WILL CONTINUE THROUGH THE WEEKEND. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR SPECIFIC RIVER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035-162000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN- 355 PM EDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR THIS EVENING. A LINE OF SHOWERS AND THUNDERSTORMS WILL ARRIVE AROUND MIDNIGHT AND LAST THROUGH DAYBREAK. THE MAIN THREATS FROM THE STORMS WILL BE FLOODING FROM THE HEAVY RAINS. HAIL TO NICKEL SIZE AND WIND GUSTS TO 60 MPH WILL ALSO BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED OUT. RIVERS AND STREAMS WILL REMAIN IN FLOOD AND ELEVATED FLOODING LEVELS WILL BE POSSIBLE WITH THE ADDITIONAL HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. FLOODING ALONG WABASH RIVER AND TRIBUTARIES WILL CONTINUE THROUGH THE WEEKEND. PLEASE SEE THE LATEST HYDROLOGIC STATEMENTS FOR SPECIFIC RIVER FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) TUCEK
In the hours before
Local storm report, May 15, 7:06 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL HOPE 39.30N 85.77W
05/15/2009 E1.75 INCH BARTHOLOMEW IN TRAINED SPOTTER
ESTIMATED 70 MPH WIND
&&Local storm report, May 15, 8:51 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
851 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 4 S PINE VILLAGE 40.39N 87.25W
05/15/2009 E0.25 INCH WARREN IN PUBLIC
&&
DWMLocal storm report, May 15, 9:22 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
922 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL LAFAYETTE 40.41N 86.87W
05/15/2009 E0.25 INCH TIPPECANOE IN EMERGENCY MNGR
0919 PM HAIL LAFAYETTE 40.41N 86.87W
05/15/2009 E1.00 INCH TIPPECANOE IN EMERGENCY MNGR
&&
JKWIATKOLocal storm report, May 15, 10:08 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1008 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL LAFAYETTE 40.41N 86.87W
05/15/2009 E1.00 INCH TIPPECANOE IN STORM CHASER
&&
JKWIATKOLocal storm report, May 15, 10:26 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1026 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND GST 5 SW LAFAYETTE 40.36N 86.94W
05/15/2009 E50 MPH TIPPECANOE IN TRAINED SPOTTER
&&
JKWIATKOLocal storm report, May 15, 10:47 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1047 PM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM HAIL NEW RICHMOND 40.19N 86.98W
05/15/2009 U0.50 INCH MONTGOMERY IN TRAINED SPOTTER
1015 PM TSTM WND DMG ATTICA 40.29N 87.25W
05/15/2009 FOUNTAIN IN LAW ENFORCEMENT
ONE TREE DOWN OF UNKNOWN SIZE AT 170 SOUTH
1015 PM FLASH FLOOD ATTICA 40.29N 87.25W
05/15/2009 FOUNTAIN IN LAW ENFORCEMENT
US 41 IS FLOODED TO A DEPTH OF ONE FOOT
1024 PM TSTM WND GST MARSHALL 39.85N 87.19W
05/15/2009 M69 MPH PARKE IN TRAINED SPOTTER
&&
HEROLDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:11 PM EDT | Severe Thunderstorm Warning | IND | Warren | 64 min |
| May 15, 8:17 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 43 min |
| May 15, 8:32 PM EDT | Tornado Warning | IND | Warren | 24 min |
| May 15, 8:55 PM EDT | Severe Thunderstorm Warning | IND | Tippecanoe | 65 min |
| May 15, 9:01 PM EDT | Flash Flood Warning | IND | Warren | 4 hr |
| May 15, 9:24 PM EDT | Areal Flood Warning | IND | Carroll, Clinton, Fountain, Tippecanoe, Vermillion | 6 hr |
| May 15, 9:26 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Parke, Vermillion, Warren | 64 min |
| May 15, 10:15 PM EDT | Severe Thunderstorm Warning | IND | Carroll | 30 min |
| May 15, 10:26 PM EDT | Flash Flood Warning | IND | Carroll, Fountain, Tippecanoe | 4 hr |
| May 15, 10:38 PM EDT | Areal Flood Warning | IND | Fountain, Montgomery, Parke, Vermillion | 4 hr |
| May 15, 10:40 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Tippecanoe | 50 min |
| May 15, 11:00 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 45 min |
| May 15, 11:32 PM EDT | Areal Flood Warning | IND | Clay, Putnam, Vigo | 3 hr |
| May 15, 11:41 PM EDT | Areal Flood Warning | IND | Clay, Putnam, Vigo | 3 hr |
| May 16, 1:07 AM EDT | Areal Flood Warning | IND | Warren | 12 hr |
| May 16, 2:33 AM EDT | Areal Flood Warning | IND | Carroll, Fountain, Tippecanoe | 12 hr |
| May 16, 11:02 AM EDT | River Flood Warning | IND | Morgan, Owen | 12 hr |
| May 16, 1:01 PM EDT | Areal Flood Warning | IND | Warren | 6 hr |
| May 16, 2:30 PM EDT | Areal Flood Warning | IND | Carroll, Fountain, Tippecanoe | 6 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.